Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 197, NWS State College, PA

August 26, 2006Columbia County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 26, 2006, 12:52 AM EDT for Columbia County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2006, 12:52 AM EDT (04:52 UTC)
Expired
Aug 26, 2006, 1:30 AM EDT
In force
38 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Columbia County, PA

The radar

The Binghamton radar (KBGM), 133 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:38 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 25, 9:38 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
938 PM EDT FRI AUG 25 2006

.SHORT TERM /THROUGH FRIDAY NIGHT/...

SCATTERED STRONG TO POSSIBLY SEVERE TSRA FORMING IN THE SHALLOW
COOL AIR TO THE NORTH OF A STATIONARY FRONT EXTENDING FROM THE NW
PENN MTNS...SE TO BETWEEN KHGR AND KTHV.

TRIGGERING MECHANISM WAS AN UPPER SPEED MAX (85 KTS AT 300 HPA)

THE STRONGEST STORM BETWEEN KBFD AND KJHW HAS SHOWN A FAIRLY
PERSISTENT INBOUND/OUTBOUND VELOCITY COUPLET AT LOWER ELEVATION
SCANS FROM KBUF AND KCCX RADARS. 0-3 KM HELICITY VALUES IN THE
PATH OF THIS STORM WERE IN THE 300-400 M2/S2 RANGE...SUPPORTING
CONTINUED UPDRAFT ORGANIZATION AND ROTATION AS IT HEADS ACROSS
OUR NRN ZONES DURING THE NEXT FEW HOURS.

MAIN CHANGE TO THE PRIOR ZONES WAS TO RAISE POPS OVERNIGHT BY
ABOUT 20 PERCENT ACROSS THE NRN AND EASTERN PARTS OF THE CWA.

&&

.PREV DISCUSSION...
 /ISSUED 257 PM EDT FRI AUG 25 2006/

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
MOST OF THE AREA HAS CLEARED OR SCATTERED OUT AND IS WARMING NICELY.
BUT SO FAR LITTLE IN THE WAY OF CONVECTION TO SHOW FOR THE SUNSHINE.
WEAK FRONTAL BOUNDARY IS VERY HARD TO FIND BUT LOOKS TO BE THRU
CENTRAL PA. MAIN FEATURE IT DELINEATES IS AN INCREASE IN DEWPOINTS
SLIDING INTO THE SOUTHERN HALF OF THE STATE. MODELS HINT THAT THE
ASSOCIATED FRONTAL TROF WILL HANG KIND OF TOUGH OVER THE NEXT 12-18
HOURS BEFORE FLATTENING INTO A BROAD SOUTHERLY FLOW LATER SATURDAY
AND SUNDAY. THIS NORMALLY MEANS MODELS ARE HINTING AT A COOL AIR
DAMMING SCENARIO BUT FCST LI FIELDS SEEM TO SUGGEST THAT THE FRONT
WILL SLIDE UP TO AROUND THE NY-PA BORDER IN TIME.

MODELS AGREE THAT WE WILL CONTINUE TO SEE AN INCREASE IN MOISTURE
WITH PRECIP WATERS APPROACHING 2 INCHES BY LATER SAT. SREF SHOWS
THIS TO BE 1-2 STD DEV ABOVE NORMAL. WITH STEADILY INCREASING
SOUTHERLY FLOW...LOOKS LIKE THE THREAT OF SHOWERS WILL CONTINUE
THROUGH AT LEAST THE FIRST HALF OF THE WEEKEND. WITH TOMORROW
PROBABLY STAYING KIND OF CLOUDY...THINK SIG INSTABILITY MIGHT BE
HARD TO COME BY. HOWEVER...SHEAR PROFILES SHOULD BE IMPRESSIVE WITH
SOUTHERLY LOW LEVEL FLOW TRANSITIONING TO NW FLOW ALOFT. IF WE CAN
MANAGE ANY SUNSHINE AND DEVELOP SOME CAPE...THE SEVERE THREAT COULD
BE IMPRESSIVE. AS FOR NOW WE ARE SLIGHT RISKED IN THE SEVERE
OUTLOOK. THIS LOOKS REASONABLE.

LONG TERM /SUNDAY THROUGH FRIDAY/...
LONGWAVE PATTERN GENERALLY AMPLIFYING THROUGH THE PERIOD WITH
BROAD MOIST SOUTHWEST FLOW EARLY TRANSITIONING TO MORE RIDGING BY
THE END OF NEXT WEEK AS LARGE POSITIVE HEIGHT ANOMALIES BUILD
ACROSS THE CENTRAL UNITED STATES DURING THE MIDDLE TO LATTER
PORTION OF NEXT WEEK.

FOR THE DAILY DETAILS...THIS TRANSLATES INTO CONTINUED SHOWER AND
THUNDERSTORM CHANCES EARLY TO MID WEEK BEFORE THE UPPER RIDGE AXIS
BUILDS INTO THE OHIO VALLEY AND DRIES US OUT FOR THE LATTER
PORTION OF THE WEEK. TEMPS REMAIN SEASONABLE THROUGH MID WEEK
BEFORE NORTHWEST FLOW BRINGS A SLIGHTLY ANOMALOUSLY COOL AIR MASS
BY THU AHEAD OF BUILDING UPPER RIDGE. MREFS INDICATE POTENTIAL FOR
WARMING AND ABOVE NORMAL TEMPERATURES NEXT WEEKEND (LABOR DAY) AS
925 MB TEMP ANOMALIES INCREASE TO 1 TO 2 S.D. ABOVE NORMAL SAT.

AVIATION...
WEAK BOUNDARY CONTINUES TO FLOAT AROUND CENTRAL PA. MESO ANAL SHOWS
THE FEATURE TO BE VERY HARD TO FIND...BUT PROBABLY EXTENDS FROM JUST
SOUTH OF ERI...TO NEAR AOO TO THE LOWER SUSQ VALLEY. MAIN EFFECT
WILL BE TO PROVIDE A FOCUS FOR CONVECTION AS MARGINALLY UNSTABLE
AIRMASS SUCCUMBS TO THE WEAK LOW LEVEL CONVERGENCE ALLOWING SOME
SHOWERS TO EVENTUALLY POP. OTHER THAN IN THE SHOWERS AND
STORMS...THE BULK OF THE REST OF THE DAY AND EVENING WILL BE VFR.
SIMILAR TO LAST COUPLE OF NIGHTS...WILL PROBABLY SEE VIS DETERIORATE
OVERNIGHT WITH SOME FOG AND HAZE. AREAS NEAR THE RIVERS....THOSE
THAT SEE RAIN WILL STAND THE BEST CHANCE OF DROPPING TO IFR LATER
TONIGHT AND FOR A FEW HOURS SURROUNDING SUNRISE.

MIGHT BE TOUGHER TO CLEAR OUT THE FOG AND HAZE TOMORROW AS GUIDANCE
INCREASINGLY POINTS TO A RATHER CLOUDY SHOWERY DAY. THIS WOULD
LEAVE MUCH OF THE REGION VULNERABLE TO STAYING IN THE 4-5 MI RANGE
WITH LINGERING HAZE AND SCATTERED CONVECTION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Aug 25, 4:33 AM EDT, 20 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 AM EDT FRI AUG 25 2006

PAZ004>006-010>012-037-041-042-046-051-053-260845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-MONTOUR-COLUMBIA-
433 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. STRONG WIND
GUSTS...LARGE HAIL AND EVEN TORNADOES ARE POSSIBLE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

PAZ017>019-024>028-033>036-045-049-050-052-056>059-063>066-260845-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-UNION-SNYDER-NORTHUMBERLAND-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
433 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DANGELO

In the hours before

Special weather statement, Aug 25, 9:00 PM EDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
900 PM EDT FRI AUG 25 2006

PAZ004-005-260300-
MCKEAN-WARREN-
900 PM EDT FRI AUG 25 2006

...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AND AFFECT NORTHERN
PORTIONS OF MCKEAN AND WARREN COUNTIES THROUGH 11 PM EDT...

AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JAMESTOWN...WEST
TO WATTSBURG...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE
NEAR BEAR LAKE AROUND 930 PM...SUGAR GROVE AROUND 945
PM...LOTTSVILLE AROUND 1015 PM...RUSSELL...GERMANY AROUND 1030 PM
AND YOUNGSVILLE AROUND 1045 PM...WARREN AROUND 11 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

WIND GUSTS TO 50 MPH AND HAIL AROUND ONE HALF OF AN INCH IN DIAMETER
ARE POSSIBLE WITH THESE STORMS.

ALSO...EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 25, 10:23 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1023 PM EDT FRI AUG 25 2006

PAZ004-260330-
WARREN-
1023 PM EDT FRI AUG 25 2006

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WARREN COUNTY
THROUGH 1130 PM...

AT 1020 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CONTINUING ALONG A LINE EXTENDING FROM 5 MILES
NORTH OF WARREN TO 11 MILES EAST OF WARREN...MOVING EAST AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR GERMANY AROUND 1030 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 59.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE STILL POSSIBLE WITH THESE
STORMS.

EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 25, 11:16 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1116 PM EDT FRI AUG 25 2006

PAZ010-011-260445-
CAMERON-ELK-
1116 PM EDT FRI AUG 25 2006

...A STRONG THUNDERSTORM WILL AFFECT CAMERON AND ELK COUNTIES
THROUGH 1245 AM EDT...

AT 1111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF JOHNSONBURG...MOVING EAST
SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR ELK
RIVER...TRUMAN AROUND 1130 PM...EMPORIUM AROUND 1145 PM...STEVENSON
DAM AND CAMERON AROUND MIDNIGHT.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 120.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ALSO...EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Local storm report, Aug 26, 12:06 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1206 AM EDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             BLOSSBURG               41.68N 77.07W
08/25/2006  M0.88 INCH       TIOGA              PA   TRAINED SPOTTER

&&

BCL
Special weather statement, Aug 26, 12:20 AM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1220 AM EDT SAT AUG 26 2006

PAZ006-011-012-260515-
CAMERON-NORTHERN CLINTON-POTTER-
1220 AM EDT SAT AUG 26 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAMERON
COUNTY...NORTHERN CLINTON COUNTY...AND SOUTHERN POTTER COUNTY
THROUGH 115 AM EDT...

AT 1219 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF EMPORIUM...MOVING TO THE EAST
SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR WHARTON...STEVENSON DAM AROUND
1230 AM...CROSS FORK AND TAMARACK AROUND 1245 AM...RENOVO AROUND
100 AM...AND HYNER AROUND 105 AM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 120.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ALSO EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Local storm report, Aug 26, 12:33 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1233 AM EDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND DMG     ELDRED                  41.96N 78.38W
08/25/2006                   MCKEAN             PA   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN IN THE TOWN OF ELDRED.

1130 PM     HAIL             BLOSSBURG               41.68N 77.07W
08/25/2006  M0.88 INCH       TIOGA              PA   TRAINED SPOTTER

&&

BCL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:13 PM EDTSevere Thunderstorm WarningCTPWarren62 min
Aug 25, 9:42 PM EDTTornado WarningCTPWarren33 min
Aug 25, 9:48 PM EDTSevere Thunderstorm WarningCTPMcKean87 min
Aug 25, 10:26 PM EDTSevere Thunderstorm WarningCTPTioga64 min
Aug 25, 10:46 PM EDTTornado WarningCTPTioga74 min
Aug 25, 10:53 PM EDTTornado WarningCTPMcKean37 min
Aug 25, 11:47 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.